Jump to content
ACN Latitudes Forums

8 week steroid taper for tics only and results


Recommended Posts

My son has been diagnosed with PANDAS by Dr. Latimer. His Cam Kinase was 176 and his strep titers were through the roof (although they have gone down even before seeing Dr. L). She wanted him to do 3 months of Bicillin shots and a T & A. His primary symptom is tics/chorea. Sniffing tic. Facial grimacing. Hand rolling. Eyebrow raising. Frowning. He is 15. They are fairly constant - every 5-10 minutes. We saw no improvement after the T & A and went for a follow up 2 months out.

 

Although Dr. L thought we would still see improvement from the T and A, his tics are not improved and what I would consider disruptive in a setting where you did not know him. All is fine in school because he is confident and well adjusted and very smart so school is easy and he is a kind and funny kid with lots of friends. Still the tics are no better and I am thinking about the future here, so Dr. L put him on a pretty high dose 8 week steroid taper. We are a week in at 60 mg and have seen some improvement. Sniffing tic is totally gone and it was constant and disruptive. My mom sat next to him in a 3 hour musical and didn't hear it once. Still some grimacing but it seems better (although am I looking for it).

 

Can you let me know when you saw results from steroids and at what point? He is almost 6' so on a big dose - 60 mg for 3 weeks, 40 for 2, 20 for 1, 10 for 1 and 5 for 1.

 

Love to hear thoughts!!!!

Link to comment
Share on other sites

We use Dr L as well. I am always impressed at how each patient appears to get a different treatment. Why bicillin?

 

The steroids appear to help particularly with tics, but we also notice they come back immediately after we start tapering. At least for us they dont change the course of the flare presentation.

Link to comment
Share on other sites

I know about the treatments/antibiotics. I wonder that myself. Everyone seems to get something different. I think the Bicillin is because I have two boys, one younger and much more mild (blinks mainly), and the younger will not take a pill (fear of choking was an old resolved symptom but we still can't get past the pills). So we did monthly shots (which were very painful!) She also said it did a better job at getting at the intercellular strep, if any. Both got same treatment.

 

We really don't "flare" - tics just stay at a constant level. They have improved some in a week (and vocal tic is gone) but guess I was hoping for total remission, even if they come back. Maybe that is why he is on such a long taper. The reason for that I think is that SC runs in our family and we talked about it (although the jury is out because even though he has had piano fingers and does have grimacing, the jerky characteristic movements are not there), and this appears to be the SC steroid treatment for chorea based on what I can gather.

Link to comment
Share on other sites

Each child, I assume, might respond differently.

 

As a note of caution (I had no idea this could happen....) our child developed Cushing's syndrome from the high dose 6 week steroid taper, also developed physiological addiction to Prednsione and six months later, we are still trying to wean him from hydrocortisone (prescribed by the endocrinologist instead of Prednisone to try to wean him from the stronger Prednisone.) Our child gained over 40 pounds and is still trying to lose this weight. He has finally lost his moon-shaped face characteristic of Cushing's syndrome.

 

The Prednisone took care of PANDAS symptoms while our child was on the drug. So initially we heralded the treatment as miraculous. Symptoms became to subside within two weeks as I remember. All symptoms returned when we lowered the dose and switched to hydrocortisone. There was no long term benefit, just a set of new complications which we are still struggling with six months later. When there is a stressor such as surgery or a new infection we have to raise the dose of hydrocortisone for our child to physiologically cope. Otherwise he suffers from extreme fatigue, severe nausea and depression from adrenal insufficiency. These symptoms developed within a week after the Prednisone taper. We finally found an endocrinologist who diagnosed the cause: adrenal insufficiency and withdrawal symptoms from physiological addiction to high -dose prednisone. We hadn't a clue what was going on.

 

Additionally our child acquired Bartonella striae over his body when his system was immune suppressed on the Prednisone. Perhaps this was actually positive: he may have had continued having "hidden" Bartonella after having been previously treated. Now he is on antibiotics again to treat the illness and months into this treatment is showing some progress.

 

Some physicians say the prominent striae are from the Prednisone itself. There is no way to determine the absolute cause: Prednisone or Bartonella.

 

We have often wished we could turn back the clock and never have agreed to the high-dose Prednisone. It was certainly not a curative treatment for our child, just a treatment that complicated an already very complicated and difficult medical condition. It provided a reprieve but that was short lived and thus painful, particularly with new complications to deal with after the respite of symptoms.

 

We would have appreciated knowing the possible downsides of such a course of treatment, which is why I share our experience.

Link to comment
Share on other sites

Wow. That is so scary. We have seen no steroid side effects so far at all. Sleeping great (he runs cross country so maybe that is why), no excessive eating, no personality changes, etc. I may modify the taper a bit to drop down to 5 for a week instead of 10 every other day. He is thin with an angular face (6' and 155 lbs) so a few pounds extra would not be that noticeable. Did you notice weight gain right away, or was it after the steroids were tapered?

 

Dr. L is very in tune with how mild even our oldest son's presentation is, who is the one on the steroids (our younger, also PANDAS, has all anxiety issues resolved except he is still is a blinker :)). She sees so many very sick kids that when she sees a kid who is well adjusted, doing well in school, with a few tics (even though they are noticeable and facial) she was not that concerned. This may be the end of the road for treatment (she said no PEX even though covered by our insurance because even though it would probably cure him risk is too great) so I am hoping it works!

Link to comment
Share on other sites

  • 2 weeks later...

I'm mostly a lurker on this forum, but I thought I should weigh in on this.

 

Some of you might know me from my blog, but for those of you who don't, I'm a 20 y/o with PANS. Last year, I, too, had very bad chorea and tics in addition to paralysis attacks and restricted eating. I've had over a year of antibiotics, a T&A, 2 IVIG's, and... Prednisone!

 

A year and-a-half ago, my PANDAS doc put me on a 6-week, high-dose taper, starting at 60 mg. I weighed about 100 pounds. I was very underweight before the steroids because of my restricted eating, so I gained about five pounds in a week (some of this was because I finally started eating a reasonable amount of food). By the end of the second week (at 40 mg), I got the moon face and horrendous acne. I then had a terrible panic attack when I dropped from 40 mg to 20 mg... That being said, these doses relieved my symptoms enough to go back to college.

 

I made it down to 10 mg, but then the paralysis attacks came back, and I had no concentration whatsoever. My doc then put me at 20 mg for several months, and before long, I had very few symptoms again. It allowed me to make it through another semester of college and feel like I had something approximating a "normal" life.

 

Like your son, I'm also a runner and very active, and even after 5 months of high-dose Prednisone, I only ever got up to the healthy weight I was before this whole nightmare. Everyone responds differently to steroids, though.

 

The main problem Prednisone caused me was high intraoccular pressure, which could've eventually led to steroid-induced glaucoma (we had no idea that could happen!). Thankfully, the high-pressure abated once I got to a lower dose. Given how long I've been on steroids, I'm very lucky to have not had worse side effects. If any of you will be on steroids long-term like me, you should go to the eye doctor regularly.

 

Anyway, to make a long story short, I am still on steroids to this day. Every time I would try to taper, my symptoms would come roaring back, so I was at a therapeutic dose until I finally went into remission this summer. Now, I've tapered to 3.25 mg and am struggling to go lower. I don't expect to get off it for at least another year. :(

 

Prednisone gave me a little bit of my life back, but it's going to take a long time and a lot of perseverance to finally get off it for good. I hate that I'll be taking it for so much longer, which only reminds me each day of how terrible things once were that I've had to be on it for this long.

 

Whatever you do, be careful with Prednisone. It's a life-saving drug and can provide a tremendous amount of relief, but if you don't know what you're doing, it can ruin your life. If your son starts getting withdrawal symptoms, don't be afraid to talk to your doctor and slow the taper down a lot. I doubt you'll have as much trouble with withdrawal symptoms as I have, since he's only going to be on it for 8 weeks, but know what to look for. Good luck!

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...